Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 181, NWS Flagstaff, AZ

October 5, 2021Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 5, 2021, 1:24 PM MST for Gila County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 1:24 PM MST (20:24 UTC)
Expired
Oct 5, 2021, 2:15 PM MST
In force
51 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 54 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 11:46 AM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS55 KFGZ 052024
SVRFGZ
AZC007-052115-
/O.NEW.KFGZ.SV.W.0181.211005T2024Z-211005T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
124 PM MST Tue Oct 5 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 215 PM MST.

* At 123 PM MST, a severe thunderstorm was located near Gisela, or 13
  miles south of Payson, moving northeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Payson, Star Valley, Oxbow Estates, Round Valley, Flowing Springs,
  Mesa Del Caballo, Gisela, Freedom Acres, Jakes Corner, Rye, Houston
  Mesa Campground, Water Wheel Burn At Houston Mesa Rd-
  S, Beaver Valley, Water Wheel Burn At Houston Mesa Rd-
  N, Deer Creek and Alderwood Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 11131 3404 11143 3438 11133 3416 11089
TIME...MOT...LOC 2023Z 215DEG 27KT 3405 11129 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RR
2 follow-up statements
468 
WWUS55 KFGZ 052038
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
138 PM MST Tue Oct 5 2021

AZC007-052115-
/O.CON.KFGZ.SV.W.0181.000000T0000Z-211005T2115Z/
Gila-
138 PM MST Tue Oct 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR GILA COUNTY...

At 135 PM MST, a severe thunderstorm was located near Gisela, or 9
miles southeast of Payson, moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Payson, Star Valley, Oxbow Estates, Round Valley, Flowing Springs,
Mesa Del Caballo, Gisela, Freedom Acres, Rye, Houston Mesa
Campground, Water Wheel Burn At Houston Mesa Rd-
S, Beaver Valley, Water Wheel Burn At Houston Mesa Rd-
N and Alderwood Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3400 11126 3407 11136 3438 11133 3416 11089
TIME...MOT...LOC 2035Z 215DEG 27KT 3413 11122 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RR
447 
WWUS55 KFGZ 052055
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
155 PM MST Tue Oct 5 2021

AZC007-052115-
/O.CON.KFGZ.SV.W.0181.000000T0000Z-211005T2115Z/
Gila-
155 PM MST Tue Oct 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR GILA COUNTY...

At 155 PM MST, a severe thunderstorm was located near Tonto Village,
or 12 miles east of Payson, moving northeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Payson, Star Valley, Round Valley, Freedom Acres, Mesa Del Caballo,
Alderwood Campground, Houston Mesa Campground, Water Wheel Burn At
Houston Mesa Rd-
S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3410 11123 3414 11132 3438 11133 3420 11097
TIME...MOT...LOC 2055Z 215DEG 27KT 3425 11112 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 9:17 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Oct 5, 9:17 AM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
917 AM MST Tue Oct 5 2021

.SYNOPSIS...Areas of rain and embedded thunderstorms will
continue to spread southwest to northeast across Arizona this
morning, becoming widespread this afternoon. Activity is expected
to diminish late tonight and early Wednesday morning. Drier
weather is then expected Wednesday and Thursday, with another
chance of rain arriving for Friday and Saturday.

&&

.UPDATE...Not too many changes were made to the near term forecast
this morning. Adjusted POPs accordingly to match what is currently
taking place as well as what is expected later this afternoon with
help from the most recent hi-res model guidance.

Moderate rainfall is currently falling along portions of I-40,
from Williams to Flagstaff, with lighter rain showers scattered
throughout the region. As this initial wave pushes through from
the southwest, anticipate a brief lull in precipitation for the
remainder of the morning and into the early afternoon hours.
Evidence of this is already taking place in Yavapai County where
shower activity has diminished this morning for this area.
However, a second wave a precipitation is expected later today
from the southwest as the base of the upper-level trough makes it
way through northern Arizona.

Using the recent runs of the HREF, NAM 3km, and HRRR...afternoon
storms are likely to initiate around 3 pm MST in Yavapai County
and increase in coverage from southwest to northeast AZ as we
progress into the early evening hours. Confidence is moderate at
this time in the potential for flash flooding and severe
thunderstorms. WPC still has most of the region in a Marginal risk
for excessive rainfall for today and SPC has increased their risk
to Slight for severe thunderstorms. From this morning's activity,
storm motions were a bit fast which decreases the chances for
widespread flash flooding. We anticipate this to continue for this
afternoon into the evening with the threat of localized flash
flooding to take place. Our confidence in the isolated severe
threat has increased thanks to a sufficient amount of SFC CAPE
(600-1000 J/kg), cooling aloft, moisture availability, and forcing
from the negatively-tilted trough. Main threats include large
hail (~1.00") and strong wind gusts (>60 mph) possible. We also
cannot rule out an isolated funnel cloud or weak tornado for this
afternoon/evening with model soundings suggesting an Effective
Bulk Wind Difference (EBWD) of around 25-35 kts. Though not
strong, directional and speed shear are present from the surface
up to about 650 mb.

Expect activity to taper later in the evening with possible
leftover showers for portions of the Navajo Nation by early
Wednesday morning as the trough shifts northeastward into the
Rockies.

&&

.PREV DISCUSSION /224 AM MST/...An upper-level low just off the
southern California Coast will move on shore early this morning as
it continues to propagate eastward into the southwest today. An
initial wave over steady rain is moving northward out of central
Arizona, and is expected to increase in coverage through the
morning over much of northern Arizona from west to east. As the
wave from this morning moves into eastern Arizona, the abnormally
cold air mass aloft and daytime heating should allow for
sufficient destabilization to occur over the western portions of
Arizona. As a result, a few isolated strong to severe
thunderstorms will be possible during the afternoon and into the
evening, mainly over Yavapai and southern Coconino counties with
the second wave. Any stronger storms will have the potential for
damaging wind gusts and large hail, however flash flooding from
heavy rainfall will remain the primary threat over much of the
area. Showers and thunderstorms will then continue to spread
eastward through the evening, before gradually diminishing from
southwest to northeast during the overnight.

Wednesday the low begins to weaken and lift northward into Utah
and Colorado, riding along a weak ridge building over New Mexico.
As the low departs, dry conditions are expected, however an
isolated lingering showers can not be totally ruled our over the
high terrain of far northern Arizona. Dry and breezier conditions
ensue on Thursday, as the pressure gradient increases over
Arizona between the ridge to the east and an approaching trough
to the west.

Friday the next longwave trough moves onshore and into the Great
Basin, with a strong upper-level jet setting up over the Lower
Basin downwind of the trough. Breezy to windy conditions are
likley as a result Friday and into Friday night. Moisture also
begins to be advected into Arizona on late Thursday night and
Friday, with threat for showers and thunderstorms returning as a
result, especially north of I-40. Late Friday evening and
overnight, a few areas of rain/snow mix will also be possible
mainly above 8500-9000 feet. Activity begins to diminish
overnight Friday, with only a few lingering showers expected
early Saturday over the high terrain of the Kaibab and near Four
Corners.

Sunday and Monday, flow shifts out of the northwest pushing any
nearby moisture well to the south, dry conditions over northern
Arizona are expected as a result. Afterwards, ensemble guidance
signals towards a stronger trough approaching Arizona, with the
potential for breezy and cooler conditions for next week.

&&

.AVIATION...For the 18Z package...Showers and isolated thunderstorms
will persist through roughly 12Z Wednesday. Expect areas of MVFR
conditions, with isolated IFR conditions over the mountains, through
Wednesday morning. A few stronger storms could contain quarter size
hail and gusty winds to 50 kts. Surface winds generally 5-15 kts
outside of storms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A passing weather system will deliver showers and
thunderstorms to northern Arizona today and tonight. Look for a good
chance of wetting rain for many locations. Strong gusty winds and
hail will be possible with stronger thunderstorms. Dry weather will
return on Wednesday. Otherwise, light winds and cool temperatures
are forecast.

Thursday through Saturday...Dry weather on Thursday will yield to a
chance of showers and thunderstorms Friday and Saturday. Expect
gusty southwesterly winds each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia/Humphreys
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila37 min
Oct 5, 2:31 PM MSTTornado WarningFGZCoconino, Gila, Navajo29 min
Oct 5, 2:47 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZGila43 min
Oct 5, 3:09 PM MSTTornado WarningFGZGila, Navajo21 min
Oct 5, 3:30 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZGila, Navajo30 min
Oct 5, 4:20 PM MSTSpecial Weather StatementFGZ40 min
Oct 5, 4:27 PM MSTSpecial Weather StatementFGZGila33 min
Oct 5, 4:31 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Oct 5, 4:49 PM MSTSevere Thunderstorm WarningFGZApache, Navajo41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.